Fatigue Redux: Not Really Rosie…Yet

Oh!
Such sufferin’
My days are full of sufferin’ and
Bufferin

from Really Rosie,
songs by Carole King, story by Maurice Sendak

/
\

Falling Off The Edge

This balancing act is getting really old, and meanwhile the cliff is crumbling. However, because basically I’m an optimistic realist, I noted yet again the other day the aptness of that old adage about how sometimes you can measure progress by how many fewer tumbles you’ve taken lately.

Here’s the story. I’ve been trying, as ever, to tweak this chemistry experiment that is my life in order to get back to some semblance of normalcy. On Sunday, as I got ready for work, I thought I’d try taking a certain medication in divided doses instead of one dose, because that’s supposed to help you stay awake for longer…maybe. The medicine is Provigil.

The first time I tried Provigil was last year. It was mah-velous for the first few days, but thereafter, the tsunami of my fatigue overwhelmed it. So I participated in the U-Conn cancer fatigue study, which got me a lifetime of free advice from an expert, and he suggested I try something else — Wellbutrin, a lot of Wellbutrin. That helped for quite a while, for a good few months, until it didn’t anymore. Poop. That was a month or so ago. I still had all this Provigil though, so I tried it again. And this time it worked. Consistently. Every day. Except it only helps certain parts of the fatigue, the basic alertness part and that physical dishrag part. I don’t feel like a ball of fire when I take it, but I don’t feel like roadkill either. Which is not nothing, believe me. It just doesn’t help the cognitive Swiss cheese phenomenon very well. When I am working, Provigil is enough usually, because I’ve been doing this PT thing for a long time now, so I can just dip into the deep well of experience and go. But on my days off, when I have to figure out anew what I need to do and how to do it, it’s not so helpful. That’s when I need help with the trickier parts of the fatigue, like the near-total lack of initiative, the slow mental processing, the forgetfulness, the inability to get organized, the sheer paralysis that sets in when I am faced with more than one simple item on my To-Do list. If I’m even up to making a To-Do list. In the interest of diagnostic accuracy, I’m really talking here about two distinct cancer-treatment-related problems, fatigue and cognitive impairment, the latter of which used to be referred to as “chemo brain,” but which plagues many cancer survivors who did not have chemo. In any case, Provigil does help mitigate the fatigue, but not the cognitive impairment. In other words, I can get myself to do the treadmill, so to speak. But I just can’t do the cross-country hike, because it requires too much planning.

Since my non-work life is more like the Appalachian Trail without a map than like a programmable Nordic Track, I’ve been a tad frustrated, you might say. Last week, I saw my primary care doc to discuss some possible solutions for this frustration. The great thing about my pcp is that we’ve known each other for a long time now, and he knows what kind of person I used to be, and it’s not the one I am now. And he’s been reading up on cancer-related fatigue and cognitive impairment, and we both agreed that perhaps I have a ‘need for speed.’ So he had me try some Ritalin.

Granted, the day I filled the prescription and took the first dose, I’d not had such a great night’s sleep the night before. Sometimes I just don’t. My allergies were bothering me. My stupid neighbor’s stupid little yappie dog was yapping at a couple of extremely inconvenient and un-neighborly times. Just one of those nights. But I wasn’t a total bus wreck. So, I took the first Ritalin dose around 1 o’clock in the afternoon. I figured it might give me a little gumption for the afternoon, and even if it gave me insomnia, I had the next day off and I could take an Ambien to help me sleep. (Oh, gawd, what has my life come to?? Isn’t this the sort of thing that killed Jack-O??) Imagine my surprise when, instead of feeling peppy, I got a headache and fell asleep. Not exactly an auspicious start. But I did catch up on my sleep.

The next morning, I took my second Ritalin dose. The headache returned, worsening through the day, and I felt nauseous. By afternoon, I was also beginning to feel really irritable, kind of a snarky-on-steroids, ‘don’t piss me off or I’ll rip your head off’ sort of thing. Gee, it was almost like going through menopause all over again! And possibly the worst thing was that, instead of being able to concentrate, I felt like I’d suddenly developed ADD instead of taken a drug used to treat it. I managed not to commit homicide or get lost on my way home, but my mood did not improve until I took an Ambien later on and pulled the covers over my head. So much for Ritalin.

Back to Provigil. When I took it the next day and went to work, I not only felt fairly alert, I felt rather wonderful compared to how I’d felt the day before. Okay, I thought, maybe I can somehow tweak the Provigil so it will work better on my days off. It is often taken in a divided dose, some first thing in the morning, then a second dose before noon. All right. I can try that. I gave myself a couple of stimulant-free days, and tried the divided dose routine the next time I had to work, which was this past Sunday. I took the first dose, which was a little smaller than what I usually take all at once. Then I forgot the second dose. And by about 2:30, I experienced one of those all-out personal power failures which always feels like I’m teetering on the edge of a cliff, and if I don’t get myself next to a bed as soon as possible to break my fall, I’ll just slide off the edge in a broken heap. Fortunately for me, for anyone on the road while I was driving, and for any potential patients, I had no more visits to make, so I limped home and collapsed into bed. No more calls, please; we’re closed for repairs.

When I woke up, which was the next day, I realized something. A couple of somethings. The first one was noticing that I’ve actually been in a pretty good mood lately. The creeping snarkiness that welled up after that second dose of Ritalin used to be a much more regular feature of my existence not too long ago. And it’s gone! Yay. The other thing I noticed was that last year, all of last year in fact, I used to fall off the edge every damn day. Sometimes more than once in the same day. I was fatigue’s sock puppet, used and abused by some large mysterious force, which tossed me on the floor like a rag when it was done with m. But of late, that kind of day has been more the exception, not the rule. It still happens, but it’s not quite as often or nearly as severe. Sunday was the first time in several weeks that I’ve felt that kind of overwhelming mental and physical power failure. Which means the fatigue isn’t as bad as it was. Wow. Cool!

Now if I could just get my brain to perk up a little. Tomorrow morning, I pick up a prescription for some other version of speed, maybe Adderall, maybe Concerta (another med for cancer-related fatigue). I found an interesting commentary by a pediatrician and cancer survivor named Dr. Robert Wharton, published in a 2002 issue of The Oncologist about how he could not fully get his own life back until he took a psycho-stimulant — Ritalin worked for him. The wonderful thing about this article is that Dr. Wharton emphasizes the importance of addressing quality of life issues after acute cancer treatment is finished, and that oncologists need to take them seriously. It’s not enough merely to survive cancer, he asserts, but to thrive again. Dr. Wharton, you rock. Plus, you used a phrase I coined when referring to cancer related fatigue myself, “The F Word,” the title of one of my posts on the subject. Great minds think alike. Even fatigued ones.

Bottom line? The saga continues. Tomorrow morning, I’ll be trying another new drug. Tomorrow evening, I’ll either have a really clean kitchen or my name in the headlines for committing some kind of mayhem. I’ll keep you posted. Good thing I’m so damn stubborn. Sigh. This would all be a lot simpler if I could just wear some extra brains.

_________________________
Addendum, added 5/12/2010: This is frankly one of those ‘aw, shit’ items. After sending Dr. Wharton an email, and getting a Mailer Daemon failure message, I did a search & found his obit instead. It appears that Dr. Wharton died of his cancer shortly after his commentary was published in The Oncologist. You are still missed, Dr. Wharton.


Cancer-related fatigue feels very different from everyday fatigue,” said Lillian Nail, PhD, RN, a cancer survivor who has studied this side effect at the University of Utah School of Nursing.


Please click on the post title or the comment link below to post a response.

pixelstats trackingpixel
Share
This entry was written by Kathi, posted on Tuesday, May 11, 2010 at 06:05 pm, filed under Chemotherapy-IV & Oral, Cognitive Dysfunction & Depression, Fatigue, Health & Healthcare, Nitty Gritty, Radiation, Research, Survivorship and tagged , , , , , , . Bookmark the permalink . Post a comment below or leave a trackback: Trackback URL.

Leave a Reply